Kentucky, 2024

Flash Flooding and Damaging Wind in Kentucky, May 6 to 7, 2024

May 6 to 7, 2024 · NWS RLX · 6 events in 4 counties and zones

Between a stalled frontal boundary and a disturbance crossing the region, several rounds of rain and storms impacted northeastern Kentucky between the 6th and 7th of May. One and a half to two and a half inches of rain fell across portions of the area the evening and night of the 6th and led to flash flooding in the vicinity of Rush in Boyd County, in and around the city of Grayson in Carter…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Between a stalled frontal boundary and a disturbance crossing the region, several rounds of rain and storms impacted northeastern Kentucky between the 6th and 7th of May. One and a half to two and a half inches of rain fell across portions of the area the evening and night of the 6th and led to flash flooding in the vicinity of Rush in Boyd County, in and around the city of Grayson in Carter County, between Argillite and Hunnewell in Greenup County, and along Nats Creek Road and Copper Road in Lawrence County. While flooding came to an end that night, waves of rain and storms continued on the 7th. One strong storm downed several trees outside the town of South Shore in Greenup County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 6, 5:43 PM EST, 37 minutes earlier.

Area forecast discussion, May 6, 5:43 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
643 PM EDT Mon May 6 2024

.SYNOPSIS...
Active weather prevails through the work week, with daily
chances for showers and storms. The frequency of storms will
pose concern for localized flooding each day.

&&

.NEAR TERM /THROUGH TUESDAY/...
As of 630 PM Monday...

Cleaned up POPs through the evening hours to reflect current
conditions and trends, and also latest hi-res guidance.
Otherwise, did drop sky cover a bit over central and western
parts of the CWA to match the patchy clearing and filtered
sunshine we've been seeing. Did add in fog to the weather grids
for some valley locations.

As of 122 PM Monday...

The severe threat remains low this afternoon and into this
evening, but some storms have been producing small hail up to
0.50" in diameter, below severe criteria. 1 hour flash flood
guidance is lowest near the Ohio River in northwestern WV and
southeast OH, around 0.75-1.25". Therefore, we will continue to
monitor for the threat of flooding where thunderstorms move over
repeated areas.

Dense fog will likely develop overnight with calm winds and
plentiful surface moisture, especially in areas that saw
rainfall today.

The threat of severe thunderstorms will return tomorrow, with
all severe modes possible (damaging winds, tornadoes, large
hail). MLCAPE values of 1,500-2,000 J/kg and 0-6 km bulk shear
of 35-45 kts will provide support for organized convection
Tuesday afternoon and evening. The better atmospheric dynamics
will likely be across western WV, southeast OH and northeast KY,
and this is where the Slight Risk is located. The best overall
threat for severe weather Tuesday afternoon will be just outside
of our County Warning Area, across central and western Ohio.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
As of 320 PM Monday...

Key Points:
* Isolated to scattered severe storms and localized flash flooding
  possible Tuesday afternoon and evening. Damaging wind gusts and
  hail are the main concerns, though a tornado can't be ruled out.
* Wednesday brings potential for another round of severe storms and
  localized flooding, particularly at night.

A mid-upper level short wave trough approaching from the west
drives a surface cold front toward the area Tuesday night, and
then across the area overnight into Wednesday morning. Strong to
severe thunderstorms likely on going at the end of the day
Tuesday continue out ahead of the cold front Tuesday evening, as
elevated CAPE of 2-2.5 KJ/kg are maintained ahead of the cold
front. The strongest storms will be over the middle Ohio valley,
as an instability gradient with CAPE decreasing to the east is
maintained.

PW values up around 1.5 inches ahead of the front also spell
high rainfall rates which could also yield a localized flash
flood threat. especially in those area most saturated from
previous rainfall this week.

Wednesday brings a lull in convection as the front stalls across
southern portions of the area, and ridging at all levels
tilting west with height crosses. Afternoon thunderstorms can
still pop up, mainly central and southern portions of the area,
near and south of the front.

A strengthening low level southwest flow transports rich
moisture into the area Wednesday night, amid increasing shear
ahead of another mid-upper level short wave trough and triple
point, as the front lifts through the area as a warm front, and
then the cold front associated with the system approaches. With
elevated CAPE of at least 2 KJ/kg, 0-6 kn bulk shear 35-45 kts,
and 0-3 km helicity in excess of 300 m2/s2, this is likely to
increase the severe weather threat overnight Wednesday night,
including damaging wind, hail, heavy to excessive rainfall and
even tornadoes.

Central guidance temperatures reflect the unseasonably warm
conditions during this period, mid 80s by day and mid 60s by
night across the lowlands.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
As of 100 PM Monday...

Key Points:
* Unsettled pattern persists through the period.
* Strongest, heaviest thunderstorms most likely on Thursday.

A mid-upper level short wave trough approaches Thursday, and
then crosses on Friday, leaving a more southern stream
component stranded out over the Four Corners Region. A second
mid-upper level short wave trough then crosses this weekend.

A surface low pressure system associated with the first trough
passes just north of the forecast area Thursday, its cold front
crossing the forecast area during the morning to midday hours.
With very warm and moist air having been transported across the
area ahead of the system, showers will be widespread across the
area Thursday morning, with embedded heavier rainfall including
a few thunderstorms. Flooding potential this week is likely to
be highest Thursday given the likelihood of heavy rain on
saturated grounds from following rounds of heavy rain during the
short term.

Elevated CAPE up around 2 KJ/kg and intense shear associated
with the system, including 0-3 km storm relative helicity
possibly as high as 400 ms/s2, could lead to severe weather
including a tornado or two Thursday, despite the early day
timing. A more isolated severe threat continues through the peak
heating hours, even as the initial cold front passes.

Thunderstorms weaken and dissipate, and shower coverage
decreases, Thursday night. The passage of the mid-upper level
trough Friday is likely to lead to an increase in shower and
thunderstorm coverage again, especially during the afternoon
heating, with gusty winds and hail possible beneath the cold air
aloft.

The second short wave trough follows right on the heels of its
predecessor and slowly crosses next weekend. With a weaker
surface reflection, this will lead to more diurnally tied
showers and thunderstorms. There is uncertainty as to how deep
the trough digs, but the more it does, the greater the afternoon
hail threat, especially if it digs far enough south to get its
low center over the forecast area.

Central guidance reflects above normal temperatures Thursday getting
knocked back to around normal for Friday and the weekend, in the
wake of the passage of the first trough and surface low pressure
system.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
As of 120 PM Monday...

Showers and thunderstorms will remain scattered throughout the
rest of the afternoon and into early this evening. The exact
timing and location of thunderstorms is difficult to pinpoint,
but any location that receives a thunderstorm can expect brief
deterioration to IFR conditions. VCTS was included in the
TAFs for this afternoon due to the low confidence of
thunderstorm timing at each terminal.

The MVFR/IFR cloud deck over central and western portions of
West Virginia will persist through late this afternoon. There
may be a brief improvement to VFR conditions this evening
before areas of fog return overnight. Expect fog to begin to
develop after 03Z Tuesday, lasting until 12-14Z. Expect IFR and
LIFR conditions in fog overnight.

Winds will remain light through the duration of the TAF period.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...

FORECAST CONFIDENCE: Medium to low in fog; medium for the
afternoon.

ALTERNATE SCENARIOS: Timing and location of shower/storm
restrictions may vary from forecast.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       22   23   00   01   02   03   04   05   06   07   08   09
EDT 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
CRW CONSISTENCY  H    H    H    H    H    H    M    L    L    M    M    M
HTS CONSISTENCY  H    H    H    H    H    M    M    L    L    L    L    L
BKW CONSISTENCY  H    H    H    H    H    H    H    M    M    M    M    M
EKN CONSISTENCY  H    H    H    H    H    L    L    M    L    L    M    M
PKB CONSISTENCY  H    H    H    H    H    M    M    M    M    M    H    H
CKB CONSISTENCY  H    H    H    H    H    H    M    L    L    M    M    M

AFTER 00Z WEDNESDAY...
IFR conditions at times in showers and thunderstorms into
Thursday, and in fog and stratus on mornings following showers
and thunderstorms.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...FK/TRM/JMC
NEAR TERM...FK/JMC
SHORT TERM...TRM
LONG TERM...TRM
AVIATION...JMC
Hazardous weather outlook, May 6, 2:35 AM EST, 15 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
335 AM EDT Mon May 6 2024

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>034-039-040-515>526-070745-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne-
Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-
Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton-
Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Webster-Southeast Webster-Northwest Pocahontas-
Southeast Pocahontas-Northwest Randolph-Southeast Randolph-
335 AM EDT Mon May 6 2024

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, southwest Virginia and much of West Virginia.

.DAY ONE...Today and Tonight.

Locally heavy rain from showers and storms could result in isolated
high water issues, mainly in areas that received higher rainfall
amounts over the weekend.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily rain and storm chances will continue this week, with isolated
to scattered severe storms possible on Tuesday. Scattered, to
possibly numerous, severe storms will be possible on Wednesday.
Storms will be capable of producing damaging wind gusts, large hail,
and tornadoes. Repetitive rounds of rain may also promote localized
flooding concerns throughout the week.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, May 6, 1:36 PM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Charleston WV
236 PM EDT Mon May 6 2024

WVZ028>030-061900-
Lewis WV-Gilmer WV-Braxton WV-
236 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL GILMER...CENTRAL
LEWIS AND NORTHEASTERN BRAXTON COUNTIES THROUGH 300 PM EDT...

At 235 PM EDT, Doppler radar was tracking a strong, heavy
thunderstorm 11 miles east of Glenville, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs or even trees, and
         blow around unsecured objects. Minor hail damage to
         vegetation is possible.

Locations impacted include...
Weston, Stonewall Jackson, Burnsville, Sand Fork, Walkersville,
Stouts Mills, Sand Run, and Camden.

This includes Interstate 79 between mile markers 74 and 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3891 8036 3889 8037 3888 8038 3885 8039
      3877 8066 3892 8078 3910 8050 3891 8035
TIME...MOT...LOC 1835Z 238DEG 13KT 3889 8064

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

12
Special weather statement, May 6, 5:12 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
612 PM EDT Mon May 6 2024

KYZ102-062230-
Carter KY-
612 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARTER COUNTY THROUGH
630 PM EDT...

At 611 PM EDT, Doppler radar was tracking a strong thunderstorm over
Olive Hill, moving east at 20 mph.

HAZARD...Pea size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Grayson and Grahn.

This includes Interstate 64 in Kentucky between mile markers 161 and
170.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3828 8311 3833 8315 3841 8300 3830 8293
TIME...MOT...LOC 2211Z 254DEG 17KT 3832 8313

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, May 6, 5:29 PM EST, 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
629 PM EDT Mon May 6 2024

KYZ102-062245-
Carter KY-
629 PM EDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CARTER COUNTY THROUGH
645 PM EDT...

At 628 PM EDT, Doppler radar was tracking a strong thunderstorm near
Grayson, moving east at 20 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Grayson.

This includes Interstate 64 in Kentucky between mile markers 165 and
174.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3841 8299 3839 8297 3840 8295 3840 8292
      3832 8286 3830 8305 3835 8308
TIME...MOT...LOC 2228Z 254DEG 17KT 3834 8303

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

04
Special weather statement, May 6, 6:20 PM EST, 0 minutes before
Special Weather Statement
National Weather Service Charleston WV
720 PM EDT Mon May 6 2024

KYZ101>103-105-OHZ087-WVZ005-006-070000-
Boyd KY-Greenup KY-Carter KY-Lawrence KY-Lawrence OH-Wayne WV-
Cabell WV-
720 PM EDT Mon May 6 2024

...STRONG THUNDERSTORMS WILL IMPACT BOYD...SOUTHEASTERN GREENUP...
CENTRAL LAWRENCE...SOUTHEASTERN CARTER...SOUTHWESTERN LAWRENCE...WEST
CENTRAL CABELL AND NORTHWESTERN WAYNE COUNTIES THROUGH 800 PM EDT...

At 719 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Vesuvius to near Blaine. Movement was
east at 35 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Huntington, Ashland, Ironton, Louisa, Coal Grove, Wayne, Chesapeake,
Blaine, Beech Fork State Park, Cannonsburg, Lake Vesuvius, Yatesville
Lake State Park, Kenova, Catlettsburg, Ceredo, Fort Gay, Webbville,
Princess, Coalton, and Denton.

This includes the following highways...
 Interstate 64 in Kentucky between mile markers 176 and 191.
 Interstate 64 in West Virginia between mile markers 1 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3834 8289 3856 8280 3858 8278 3860 8274
      3861 8275 3865 8271 3872 8250 3838 8239
      3805 8241 3801 8289
TIME...MOT...LOC 2319Z 305DEG 31KT 3868 8267 3804 8277

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

04

The radar

The Jackson,KY radar (KJKL), 87 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 1 thunderstorm wind. Local standard time, as filed.

Flash Flood, Carter

When
May 6, 6:20 PM EST to 9:15 PM EST
Where
Carter County, 0.67 mi WSW of Grayson to 0.88 mi SE of Grayson
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.325, -82.960

Multiple high water spots were observed within the city of Grayson.

Flash Flood, Carter

When
May 6, 6:30 PM EST to 9:15 PM EST
Where
Carter County, 0.48 mi N of Beech Grove to 0.72 mi SE of Beech Grove
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.307, -82.930

South State Highway 1 was impassable due to high water at Damron Branch.

Flash Flood, Greenup

When
May 6, 6:35 PM EST to 9:45 PM EST
Where
Greenup County, 1.08 mi WNW of Argillite to 0.71 mi S of Palmyra
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.488, -82.837

High water spilled onto State Route 207 south of the town of Argillite.

Flash Flood, Boyd

When
May 6, 7:40 PM EST to 9:45 PM EST
Where
Boyd County, 0.35 mi NNW of Rush to 0.08 mi NNW of Rush
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.335, -82.782

In the town of Rush, high water was observed at the intersection of State Routes 1654 and 854.

Flash Flood, Lawrence

When
May 6, 7:40 PM EST to 10:30 PM EST
Where
Lawrence County, 0.96 mi SW of Peach Orchard to 0.9 mi S of Patrick
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
37.939, -82.632

Nats Creek Road was impassable in several spots due to high water. Water also damaged portions of Copper Road.

Thunderstorm Wind, Greenup

When
May 7, 8:45 PM EST
Where
Greenup County, 1.28 mi ENE of Kings Addition
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
38.730, -82.930

Trees were blown down outside the town of South Shore.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1176904, 1176905, 1176906, 1176907, 1176908, 1170351.